Alert archive / California / Extreme Cold Warnings in 2025
Extreme Cold Warning 1, NWS Eureka, CA
NWS Eureka, CA issued this extreme cold warning at Feb 9, 2025, 2:13 PM PST for Humboldt County, Mendocino County, California. It took effect at Feb 10, 2025, 2:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2025, 2:13 PM PST (22:13 UTC)
- In effect from
- Feb 10, 2025, 2:00 AM PST
- Expired
- Feb 10, 2025, 9:00 AM PST
- In force
- 7 hr
- Issued by
- NWS Eureka, CA
Counties Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769 WWUS76 KEKA 092213 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 213 PM PST Sun Feb 9 2025 CAZ103-104-109-100615- /O.NEW.KEKA.EC.W.0001.250210T1000Z-250210T1700Z/ Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast- Including McKinleyville, Trinidad, Fieldbrook, Eureka, Fortuna, Samoa, Fernbridge, Arcata, and Whitethorn 213 PM PST Sun Feb 9 2025 ...EXTREME COLD WARNING IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...Dangerously cold wind chills from 15 to 20 degrees expected. * WHERE...Humboldt Coast, and Mendocino Coast. * WHEN...From 2 AM to 9 AM PST Monday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. Monitor the latest forecasts and warnings for updates. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JLW
3 follow-up statements
866 WWUS76 KEKA 092221 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 221 PM PST Sun Feb 9 2025 CAZ103-104-109-100630- /O.CON.KEKA.EC.W.0001.250210T1000Z-250210T1700Z/ Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast- Including McKinleyville, Trinidad, Fieldbrook, Eureka, Fortuna, Samoa, Fernbridge, Arcata, and Whitethorn 221 PM PST Sun Feb 9 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...Dangerously cold wind chills from 15 to 20 degrees expected. * WHERE...Humboldt Coast, and Mendocino Coast. * WHEN...From 2 AM to 9 AM PST Monday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. Monitor the latest forecasts and warnings for updates. && $$ CAZ101-112-113-115-100630- /O.NEW.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/ Coastal Del Norte-Southwestern Mendocino Interior-Southeastern Mendocino Interior-Southern Lake- Including Clearlake Park, Hidden Valley Lake, Philo, Hopland, Ft Dick, Finley, Talmage, Lakeport, Middletown, Ukiah, Boonville, Smith River, Calpella, Redwood Valley, Comptche, Clearlake, and Klamath 221 PM PST Sun Feb 9 2025 ...COLD WEATHER ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...Very cold wind chills from 21 to 29 degrees expected. * WHERE...Southern Mendocino Interior, Del Norte Coast, and Southern Lake. * WHEN...From 2 AM to 9 AM PST Monday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Wind chill values can lead to hypothermia with prolonged exposure. Very cold temperatures can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JLW
212 WWUS76 KEKA 092225 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 225 PM PST Sun Feb 9 2025 CAZ103-104-109-100630- /O.CON.KEKA.EC.W.0001.250210T1000Z-250210T1700Z/ Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast- Including McKinleyville, Trinidad, Fieldbrook, Eureka, Fortuna, Samoa, Fernbridge, Arcata, and Whitethorn 225 PM PST Sun Feb 9 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...Dangerously cold wind chills from 15 to 20 degrees expected. * WHERE...Humboldt Coast, and Mendocino Coast. * WHEN...From 2 AM to 9 AM PST Monday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. Monitor the latest forecasts and warnings for updates. && $$ CAZ102-105>108-110-100630- /O.EXA.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/ Del Norte Interior-Northern Humboldt Interior-Southern Humboldt Interior-Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Including Laytonville, Trinity Center, Junction City, Dinsmore, Legget, Weitchpec, Peanut, Pepperwood, Orleans, Forest Glen, Bull Creek, Shively, Douglas City, Bridgeville, Carrville, Big Bar, Garberville, Weaverville, and Hayfork 225 PM PST Sun Feb 9 2025 ...COLD WEATHER ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...Very cold wind chills from 11 to 20 degrees expected. * WHERE...Trinity County, Humboldt Interior, Del Norte Interior, and Northwestern Mendocino Interior. * WHEN...From 2 AM to 9 AM PST Monday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Wind chill values can lead to hypothermia with prolonged exposure. Very cold temperatures can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$ CAZ101-112-113-115-100630- /O.CON.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/ Coastal Del Norte-Southwestern Mendocino Interior-Southeastern Mendocino Interior-Southern Lake- Including Clearlake Park, Hidden Valley Lake, Philo, Hopland, Ft Dick, Finley, Talmage, Lakeport, Middletown, Ukiah, Boonville, Smith River, Calpella, Redwood Valley, Comptche, Clearlake, and Klamath 225 PM PST Sun Feb 9 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...Very cold wind chills from 21 to 29 degrees expected. * WHERE...Southern Mendocino Interior, Del Norte Coast, and Southern Lake. * WHEN...From 2 AM to 9 AM PST Monday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Wind chill values can lead to hypothermia with prolonged exposure. Very cold temperatures can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JLW
746 WWUS76 KEKA 100004 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 404 PM PST Sun Feb 9 2025 CAZ109-101700- /O.CAN.KEKA.EC.W.0001.250210T1000Z-250210T1700Z/ /O.EXA.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/ Mendocino Coast- Including Fort Bragg and Rockport 404 PM PST Sun Feb 9 2025 ...EXTREME COLD WARNING IS CANCELLED... ...COLD WEATHER ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...Very cold wind chills as low as 20 to 28 expected. * WHERE...Mendocino Coast. * WHEN...From 2 AM to 9 AM PST Monday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Wind chill values can lead to hypothermia with prolonged exposure. Very cold temperatures can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$ CAZ103-104-101700- /O.CON.KEKA.EC.W.0001.250210T1000Z-250210T1700Z/ Northern Humboldt Coast-Southwestern Humboldt- Including Fortuna, Samoa, McKinleyville, Whitethorn, Fieldbrook, Trinidad, Eureka, Fernbridge, and Arcata 404 PM PST Sun Feb 9 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...Dangerously cold wind chills from 15 to 20 degrees expected. * WHERE...Humboldt Coast. * WHEN...From 2 AM to 9 AM PST Monday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. To prevent water pipes from freezing; wrap or drain or allow them to drip slowly. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. Monitor the latest forecasts and warnings for updates. && $$ CAZ101-112-113-115-101700- /O.CON.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/ Coastal Del Norte-Southwestern Mendocino Interior-Southeastern Mendocino Interior-Southern Lake- Including Philo, Hidden Valley Lake, Talmage, Ft Dick, Smith River, Klamath, Finley, Calpella, Clearlake Park, Lakeport, Hopland, Comptche, Boonville, Ukiah, Middletown, Redwood Valley, and Clearlake 404 PM PST Sun Feb 9 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...Very cold wind chills from 21 to 29 degrees expected. * WHERE...Southern Mendocino Interior, Del Norte Coast, and Southern Lake. * WHEN...From 2 AM to 9 AM PST Monday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Wind chill values can lead to hypothermia with prolonged exposure. Very cold temperatures can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$ CAZ102-105>108-110-101700- /O.CON.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/ Del Norte Interior-Northern Humboldt Interior-Southern Humboldt Interior-Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Including Junction City, Shively, Weaverville, Garberville, Carrville, Bridgeville, Douglas City, Hayfork, Pepperwood, Big Bar, Peanut, Trinity Center, Dinsmore, Bull Creek, Legget, Weitchpec, Orleans, Laytonville, and Forest Glen 404 PM PST Sun Feb 9 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST MONDAY... * WHAT...Very cold wind chills from 11 to 20 degrees expected. * WHERE...Trinity County, Humboldt Interior, Del Norte Interior, and Northwestern Mendocino Interior. * WHEN...From 2 AM to 9 AM PST Monday. * IMPACTS...Frostbite and hypothermia will occur if unprotected skin is exposed to these temperatures. Wind chill values can lead to hypothermia with prolonged exposure. Very cold temperatures can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this extreme cold warning went out at Feb 9, 3:56 AM PST, 10 hours 17 minutes earlier.
Area forecast discussion, Feb 9, 3:56 AM PST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
356 AM PST Sun Feb 9 2025
.SYNOPSIS...Cool and dry conditions will continue through Tuesday. A
moderate atmospheric river will then build in mid to late week with
gusty south wind and rain.
&&
.DISCUSSION...Cold and dry air has solidly settled in across the
area with gentle offshore flow reinforcing clear skies even along
shore. Overnight lows have dipped into the upper 20s throughout the
area except in valleys where shallow fog has helped trap heat. Cool
and clear conditions will continue through Tuesday with Monday
morning likely to see the driest and coolest conditions. There is a
roughly 50% chance of breaking the daily low temperature record for
Eureka of 30 Monday morning.
Models have gradually refined details for the resurgence of moisture
midweek. Winds will begin to turn southerly around Wednesday
morning, advecting warmer and moister air across the area. Thanks to
a compact low near the surface, this system has the potential to
bring strong southerly wind. Currently, NBM shows a 10 to 30% chance
of gusts over 60 mph along exposed ridges. There is an 80% chance of
gusts over 45 mph at high elevations and 40% chance at lower
elevations along the coast. Wind would most likely be strongest
Wednesday evening before any rain.
Light rain and drizzle is expected to build during the day Wednesday
with more moderate precipitation Thursday. Thanks to a relatively
deep upper level trough, the heaviest precipitation will be focused
across the southern half of the area. Currently, 2 to 3 inches of
rain is most likely across Mendocino and Lake Counties with 1 to 2
inches from Humboldt and Del Norte. The low pressure system may
enhance some rain rates which could increase the risk of urban and
small stream flooding but the overall risk currently looks moderate.
That said, flooding concerns will be especially elevated in Lake
County with the elevated water level of Clear Lake likely
exacerbating small stream and urban flooding in the area. Otherwise,
overall rain amounts pose only modest mainstem river concerns.
Southerly flow will help rapidly increase snow levels ahead of the
strongest rain, with snow levels largely above 3000 feet. That said,
this type of setup is ideal for upslope flow and cold air trapping
to help keep low snow levels in Trinity County, perhaps as low as
1500 feet. This would allow for substantial (4 to 8 inches) of snow
all along highways 199, 36, and 3 including Weaverville. Exact snow
level forecasts will need to be watched closely in the coming days.
Beyond Thursday, most ensemble members (70%) show relatively dry
weather around next weekend. /JHW
&&
.AVIATION...VFR has prevailed overnight at coastal TAF sites,
while patchy fog has developed in many interior valleys. This low
cloud is expected to clear later this morning while offshores at the
coast keep skies clear. Gusty northerly winds will affect the
coastal terminals this afternoon, then then winds weaken and turn
offshore again late this evening. Offshore flow aloft should keep
coastal terminals clear once again tonight with VFR expected at
these sites through the TAF period.
&&
.MARINE...Northerly winds continue to increase through this evening,
reaching around 20 to 30 kts with Gale Force gusts expected in the
outer waters. Northerlies persist through Monday evening, then
winds trend down Tuesday and Wednesday. Southerlies are expected by
mid to late week as another trough approaches the West Coast. Seas
rapidly respond to the winds today and will remain primarily locally
generated. A few relatively small west swells are expected to move
through the waters early this week. Larger, long period west swells
are forecast late this week and next weekend as storms begin to
develop again and amplify over the NW Pacific.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Cold Weather Advisory until 9 AM PST this morning for
CAZ101>113-115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 9 AM this morning to 9 PM PST
Monday for PZZ450.
Small Craft Advisory until 9 PM PST Monday for PZZ455.
Small Craft Advisory until noon PST today for PZZ470.
Gale Warning from noon today to 9 PM PST Monday for PZZ470.
Small Craft Advisory until 9 AM PST this morning for PZZ475.
Gale Warning from 9 AM this morning to 9 PM PST Monday for
PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 2:21 PM PST | Cold Weather Advisory | EKA | Del Norte, Humboldt, Mendocino, Trinity | 19 hr |
Nearby
Extreme Cold Warnings in California, 2025Every extreme cold warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.